Home > Journals > Minerva Psichiatrica > Past Issues > Minerva Psichiatrica 2017 June;58(2) > Minerva Psichiatrica 2017 June;58(2):103-9

CURRENT ISSUE
 

ARTICLE TOOLS

Publication history
Reprints
Cite this article as

MINERVA PSICHIATRICA

A Journal on Psychiatry, Psychology and Psychopharmacology


Official Journal of the Italian Society of Social Psychiatry
Indexed/Abstracted in: EMBASE, e-psyche, PsycINFO, Scopus, Emerging Sources Citation Index


eTOC

 

CASE REPORT  FREEfree


Minerva Psichiatrica 2017 June;58(2):103-9

DOI: 10.23736/S0391-1772.17.01931-8

Copyright © 2017 EDIZIONI MINERVA MEDICA

language: English

Suicides in physicians: two cases of poisoning involving fentanyl and phenobarbital

Alessandro FEOLA 1, Paola CASSANDRO 2, Anna CARFORA 2, Raffaella PETRELLA 2, Carmela GIORDANO 2, Ida M. STEFANIZZI 2, Renata BORRIELLO 2

1 Department of Biomedicine and Prevention, University of Rome “Tor Vergata”, Rome, Italy; 2 Department of Experimental Medicine, University of Campania “L. Vanvitelli”, Naples, Italy


FULL TEXT  


Two cases of poisoning involving two physicians (an anesthesiologist and a cardiologist) are herein presented. In both cases, autopsy and toxicological analyses were requested for forensic purposes. A systematic toxicological analysis by gas chromatography-mass spectrometry or liquid chromatography with tandem mass spectrometry was applied to biological specimens collected at autopsy and on paraphernalia (vials, residues within bottles, used syringes, and needles) seized at the scene of death. Each positive result obtained by systematic toxicological analysis was confirmed by a specific quantitative gas chromatography – mass spectrometry analysis. In the first case, fentanyl was revealed in the bottles and in all biological specimens in concentrations above the pharmacological levels. In the second case, biological samples were positive for phenobarbital, morphine, and codeine, but only phenobarbital was present at lethal concentrations. Morphine, codeine, papaverine, noscapine, and phenobarbital were identified on the syringe. The toxicological results in the present cases were compared with data reported in other cases of suicides involving fentanyl and phenobarbital. Risk factors linked to suicide in physicians and the general population were also discussed.


KEY WORDS: Poisoning - Fentanyl - Phenobarbital - Suicide - Physicians - Retirement

top of page

Publication History

Issue published online: May 16, 2017
Manuscript accepted: March 30, 2017
Manuscript received: March 27, 2017

Cite this article as

Feola A, Cassandro P, Carfora A, Petrella R, Giordano C, Stefanizzi IM, et al. Suicides in physicians: two cases of poisoning involving fentanyl and phenobarbital. Minerva Psichiatr 2017;58:103-9. DOI: 10.23736/S0391-1772.17.01931-8

Corresponding author e-mail

alessandro.feola@icloud.com